T Nation

Using Too Much Moisturizing Lotion?


#1

Whats up all,

Sorry if I shouldn't post this in this forum section, I wasn't sure where to put it.

Does too much skin moisturizing lotion cause skin to permenantly dry out?

The reason I'm asking is because my Mom has been applying lotion to her arms hands and legs for over 40 years on a daily basis, sometimes twice a day. Her skin is very wrinkly and "thin" looking. I have been searching all around the internet trying to find answers and it seems as if there have been no studies done to determine whether or not applying lotion for a extended period of time causes the skin to permanently dry out or IMO possibly cause your body to stop producing oils to naturally moisturize the skin.

My mother has gone to several dermatologists and doctors over the last 3-5 years (this is when it started occurring) however none of these specialists asked her about over moisturizing. I'm hoping that someone on here has some incite on the matter or can help guide me in the right direction to find some answers.

Thanks a lot everyone, I wasn't sure where to turn for help and you guys seem to always be able to find the answers, any help is greatly appreciated as this is something that is very embarrassing for her, she hates wearing short sleeve shirts and she gets skin tears on a regular basis from just brushing up against doors etc with little to no force, this causes a ugly bruise/skin spot on her.


#2

Your mother is aging...it happens to the best of us.


#3

Yes, I agree that a portion or more of whats going on with her skin has to do with aging. My main question is can applying too much skin moisturizing lotion for a prolonged amount of time cause your body to stop producing oils to naturally moisturize your skin?


#4

Tell your mother to use less lotion for a week, observe the result. If problem persists, see a dermatologist.

DO NOT embarrass yourself further, thank me later.


#5

what moisturiser is it?

i'm guessing she's not using any bleach or alcohol based stuff?

just stop using it and see if her skin improves, skin is constantly shedding and regrowing, give it a month or two and see if it improves.


#6

I think there is a lot of truth to that.

Same thing happens with my lips when I use chapstick

And my face when I use moisturizers.

It is temporary relief but I become almost dependent on them after a while.

There are diseases that cause your skin to dry out I would assume the dermatologist would have examined for that though.


#7

Ill find out exactly what the moisturizer is and post it.